Virginia, 2021Flooding in Virginia, March 28, 2021
March 28, 2021 · NWS RLX · 2 events in 2 counties and zones
Low pressure passing through the area brought heavy rainfall, which resulted in isolated flooding across Buchanan and Dickenson Counties. Up to almost 3 inches were reported by a cooperative observer in Vansant from this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure passing through the area brought heavy rainfall, which resulted in isolated flooding across Buchanan and Dickenson Counties. Up to almost 3 inches were reported by a cooperative observer in Vansant from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 28, 5:43 AM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 28, 5:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
643 AM EDT Sun Mar 28 2021
.SYNOPSIS...
Periods of rain showers and thunderstorms through this
afternoon. High pressure Monday into Tuesday. Strong midweek
cold front followed by a sharp cold spell to end the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 641 AM Sunday...
Adjusted hourly temperatures and dewpoints per latest sfc
observation trends. Rest of forecast remains on track. Wind
advisory remains in effect for the higher elevations of our
northeast mountains through 2 AM tonight.
As of 332 AM Sunday...
Scattered showers and thunderstorms are likely as a warm front
lifts north of the area this morning, and a cold front crosses
later this afternoon. Limited instability, plenty of deep
layered shear in the order of 70 knots, and abundant low level
moisture with PWATs almost an inch will combine to produce a
volatile atmosphere today. SPC has the eastern mountains under
a slight risk for severe thunderstorms, while the rest of the
area remains under a marginal risk. The main threat for severe
weather will be damaging winds. WPC has most of WV under a
marginal risk for excessive rainfall today due to antecedent
rainfall and expected rainfall rates. Creeks and small streams
could react quicker due to moist soils.
Models show H850 flow increasing from 40 to 60 knots ahead of
the cold front this morning, and 30 to 40 knots behind the front
later under cold air advection this afternoon and evening.
These winds pose a threat for non-thunderstorm damaging winds
behind the front. A Wind Advisory has been issued for the
higher elevations of Pocahontas and Randolph counties from this
evening through 2 AM tonight.
Temperatures will stay in the warm side (mid 60s) for most of
the day until the cold front passage early this afternoon. Then,
a non-diurnal temperature trend is expected this afternoon
dropping temperatures into the mid 50s by 7 PM this evening.
Cold air advection and partial clearing will allow for lows to
drop into the mid to lower 30s tonight into Monday morning.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 415 AM Sunday...
Upslope snow showers will have concluded by the start of the
forecast period as surface high pressure glides into the
southeastern United States. This feature will quickly depart
into the Atlantic Tuesday morning, which will yield a lowering
of pressure perturbations ahead of a developing low pressure
system in the Central Plains. For the start of the new work
week, however, dry weather will prevail.
A similar orientation to this current weekend's rain maker
should be noted in regards to this next disturbance, with a
warm front drifting northward Wednesday morning, then
intercepted by the advancing cold front later in the day. As
has been the case this weekend, the upcoming midweek system is
progged to spawn thunderstorms along the spine of the
Appalachians as the cold front progresses eastward Wednesday
afternoon. Will continue to monitor severe potential with this
disturbance over the next several days.
Temperatures will gradually bounce back after the late weekend
frontal passage, warming back above seasonal average Tuesday
into Wednesday within warm air advection ahead of the next
disturbance progged for midweek.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 415 AM Sunday...
Wrap-around moisture from the parent low pressure system that
swings the midweek cold front through will prompt the potential
for snow showers across the forecast area for the first half of
the day Thursday. Drier air ushered in with surface high
pressure should aide in diminishing shower potential through the
course of the day. Beyond Thursday, strong subsidence overhead
will yield dry weather through the weekend.
Temperatures will plunge below seasonal average in the wake of
the cold front on Thursday and will be slow to recover through
the conclusion of the period. This is sadly not an April Fool's
joke. Opted to maintain central guidance highs for Thursday of
low 40s in the lowlands and 20s/30s along the higher terrain.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 634 AM Sunday...
VFR conditions will continue outside any rain shower or
thunderstorm. Brief periods of MVFR/IFR conditions under
showers or thunderstorms will be common today as a cold front
crosses the area from west to east. Model evaluation suggests
H850 flow increasing from 40 to 60 knots during the 09-12Z time
frame. With a descent low level inversion, winds will remain
light from the southeast, but strong aloft. These conditions
will likely maintain LLWS during the early morning hours at most
terminals until the mixing begins. Therefore, continue mention
of WS020/23040KT at all terminals through at least mid morning.
Conditions should improve late afternoon and evening when the cold
front exits the eastern mountains. MVFR/IFR conditions are expected
to continue this afternoon with periods of moderate to heavy rain at
times. However, lingering moisture and the arrival of colder air
aloft could produce some light snow showers across the northeast
mountains until later tonight. Otherwise, available low level
moisture will allow for MVFR low level clouds and lingering rain
showers.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Boundary layer mixing could limit LLWS this
morning. Timing of showers and thunderstorms could vary from
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY M H H H H H H H H H M H
HTS CONSISTENCY M H H H H H H H M M M H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY M M H H H H H H H M H H
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 12Z MONDAY...
IFR conditions could linger Monday night in the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 6 PM this evening to 2 AM EDT Monday for
WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJHazardous weather outlook, Mar 28, 3:24 AM EST, 5 hours 36 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Charleston WV
424 AM EDT Sun Mar 28 2021
WVZ523-526-290745-
Northwest Pocahontas-Southeast Randolph-
424 AM EDT Sun Mar 28 2021
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT
MONDAY...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, there is a slight risk for severe thunderstorms along
the eastern mountains today. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-515>522-524-525-290745-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
424 AM EDT Sun Mar 28 2021
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
There is a slight risk for severe thunderstorms along the eastern
mountains through tonight. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-290745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
424 AM EDT Sun Mar 28 2021
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Strong to severe thunderstorms are possible during the day today
ahead of a cold front. The primary threat will be damaging wind
gusts. There is also a marginal risk of excessive rainfall with this
activity.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 28, 6:03 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 AM EDT Sun Mar 28 2021
VAZ003-004-281415-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, AND VANSANT
703 AM EDT Sun Mar 28 2021
...AN AREA OF HEAVY RAINFALL MOVING THROUGH SOUTHWESTERN VIRGINIA
WILL AFFECT BUCHANAN AND DICKENSON COUNTIES...
Showers and embedded thunderstorms passing through this morning
ahead of a cold front will continue to produce heavy rainfall
across southwestern Virgina. Around an inch of rain has already
fallen overnight. Watch out for ponding along low lying areas and
ditches over the next several hours.
Flood, Buchanan
- When
- March 28, 9:00 AM EST to 12:30 PM EST
- Where
- Buchanan County, 2.05 mi WSW of Prater to 2.1 mi WSW of Prater
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.212, -82.236
High water issues arose near the Buchanan and Dickenson County line at the intersection of Route 83 and Greenbrier Road.
Flood, Dickenson
- When
- March 28, 9:00 AM EST to 12:30 PM EST
- Where
- Dickenson County, 0.64 mi E of Vicey to 0.94 mi NW of Vicey
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.221, -82.238
Minor flooding occurred on the Dickenson and Buchanan County line along Route 83.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 28, 20212 deaths · 2 events
- Strong Wind in Wisconsin, March 28, 20212 deaths · 1 event
- Rip Current in Florida, March 28, 20211 death · 1 injured · 1 event
- Dust Storm and High Wind in Washington, March 28, 202110 injured · $410,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, March 28, 2021$154,000 · 65 kt wind · 21 events
- Damaging Winds in South Carolina, March 28, 2021$65,000 · 60 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, March 28, 20212 injured · $5,000 · EF1 · 21 events
- High Wind and Strong Wind in Idaho, March 28, 2021$100,000 · 57 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, March 28, 20211 injured · $45,000 · 50 kt wind · 11 events
- Damaging Winds in New Jersey, March 28, 202161 kt wind · 46 events
- Wildfire and High Wind in Montana, March 28 to 29, 202176 kt wind · 43 events
- High Wind in Idaho, March 28 to 29, 2021$35,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950305, 950306.